Missouri, 2023

Damaging Winds in Missouri, June 29, 2023

June 29, 2023 · NWS EAX · 20 events in 9 counties and zones

In the morning hours of June 29th, a line of storms brought widespread damaging wind gusts to northern Missouri, including multiple wind gusts above 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the morning hours of June 29th, a line of storms brought widespread damaging wind gusts to northern Missouri, including multiple wind gusts above 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 29, 5:34 AM CST, 39 minutes earlier.

Area forecast discussion, Jun 29, 5:34 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
634 AM CDT Thu Jun 29 2023

.Discussion...
Issued at 333 AM CDT THU JUN 29 2023

Key messages:

- Heat Advisory still in effect through Friday afternoon as heat
  index values look to climb to 100-108 degrees each afternoon.

- Strong to a few severe storms expected over northern Missouri this
  morning with damaging winds and large hail the main threats.

- Additional rounds of strong storms possible Friday evening/night
  north of Interstate 70

Discussion:

  Early this morning, the area resides under the influence of a
upper level ridge over the southern Plains. Morning lows will only
bottom out in the low 70s to near 80 providing little relief for the
daytime heat. A upper level shortwave is rounding the upper level
ridge. This feature has sparked severe convection to develop near
the western Kansas/Nebraska border. This shortwave and associated
convection are progged to continue to shift east through the morning
hours. This complex of storms will continue to move into a favorable
environment to sustain itself with 3500-4000J/Kg of CAPE available
and adequate effective shear of 40-45kts. As such, at least strong
if not severe storms are expected to continue to press east rolling
into the northern CWA just after sunrise. Storms along and north of
Highway 36 may be capable of damaging winds and large hail.. These
storms are expected to shift east of the area by early afternoon.
That should still allow temperatures to rebound into the low to mid
90s. Further south where temperatures are not encumbered by morning
storms/clouds, highs are expected to rise into the upper 90s to near
105. Those high temperatures couple with dewpoints in the mid to
upper 60s will yield heat index values between 100 and 108 degrees.
Similar to this morning another complex of storms is expected to
develop tonight near the Kansas Nebraska border in association with
a upper level shortwave. Severe weather is not expected with this
round overnight however it will bring another round of strong storms
to northern Missouri. This round of storms will exit by Friday
morning with the forecast area being capped for most of the day.
This will again allow temperatures to warn into the low to mid 90s
across northern Missouri to the upper 90s to near 105 further south.
Heat indicies will again rise into the 100-108 degree range.

Friday night...a shorter shortwave will round the upper ridge and
force a cold front into the area. Storms are expected to develop
west of the area in the afternoon/evening and move into northern
Missouri into the evening. By Friday night the cold front will
bisect the CWA as a southwesterly LLJ develops and overrides the
boundary. This will allow convection to increase in coverage and
intensity. A few strong storms capable of large hail and damaging
wind will be possible Friday night. Rounds of storms are expected to
continue Saturday and Sunday as the stall cold front provides a
focus for convection as a slow moving upper level low moves into the
central Plains. This upper level low will slowly move from near the
Kansas/Nebraska border by Saturday morning to near the Iowa Missouri
border by Sunday before finally pushing east of the area by Sunday
night. This feature will provide several rounds of showers and
thunderstorms as well as cooler temperature as high over the weekend
will be more seasonable in the lower 80s to lower 90s.

Early next week, upper level flow become more zonal with passing
disturbances in the quasi-zonal flow possibly producing a few
showers each day Monday and Tuesday. Temperatures will be in the
upper 80s to lower 90s. Tuesday night warm air advection storms will
be possible ahead of a cold front associated with a upper level
trough that will be moving across the northern Plains. This upper
level trough will move into the Upper Midwest on Wednesday forcing a
cold front into the area. This will bring another round of storms
Wednesday night into Thursday.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 630 AM CDT THU JUN 29 2023

Scattered thunderstorms, most concentrated along and north of
highway 36 will create gusty winds and hail through 18Z across
northern Missouri. Farther south, VFR conditions through the
period with southwest winds. Outflow boudary from storms this
morning may impact KSTJ and northern metro terminals this evening
with northeast to easterly winds developing tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT Friday for KSZ025-057-060-103>105.

MO...Heat Advisory until 7 PM CDT Friday for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...73
Aviation...BT
Hazardous weather outlook, Jun 29, 2:48 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
348 AM CDT Thu Jun 29 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
348 AM CDT Thu Jun 29 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this morning between 7 AM
and noon across northern Missouri. Damaging winds to 70 mph and large
hail are possible with these storms.

Dangerous heat is expected again today. Heat indices of 97 to 107 are
expected this afternoon. A heat advisory remains in effect through
Friday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat is expected to continue through Friday with heat
 index values of 97 to 107 degrees Friday afternoon.

 A few strong storms may be possible Friday evening...gusty winds
and small hail are the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 29, 4:19 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Jun 29 2023

MOZ001-002-011-291045-
Atchison MO-Holt MO-Nodaway MO-
519 AM CDT Thu Jun 29 2023

...Strong thunderstorms will impact portions of Atchison, north
central Holt and northern Nodaway Counties through 545 AM CDT...

At 518 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Rock Port to near Fairfax.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Skidmore,
Parnell, Clearmont, Elmo, Pickering, Westboro, Watson, Quitman and
Phelps City.

This includes Interstate 29 between mile markers 99 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9506 4043 9461 4020 9526 4032 9565
      4034 9562 4041 9566 4042 9566 4043 9564
      4046 9565 4046 9568 4048 9570 4058 9561
TIME...MOT...LOC 1018Z 254DEG 28KT 4032 9556 4032 9532

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kurtz
Special weather statement, Jun 29, 4:55 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 AM CDT Thu Jun 29 2023

MOZ001-291130-
Atchison MO-
555 AM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Atchison County
through 630 AM CDT...

At 554 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nemaha, or 10 miles east of Auburn, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Westboro and Phelps City.

This includes Interstate 29 between mile markers 102 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northwestern Missouri.

&&

LAT...LON 4047 9517 4030 9519 4029 9556 4032 9561
      4031 9566 4032 9566 4034 9562 4041 9566
      4042 9566 4043 9564 4045 9565 4056 9528
TIME...MOT...LOC 1054Z 254DEG 28KT 4035 9565

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Kurtz

The radar

The Omaha radar (KOAX), 164 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
June 29, 6:13 AM CST to 6:15 AM CST
Where
Nodaway County, 3.35 mi SE of Skidmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.250, -95.030

Wind gusts up to 60 mph were estimated southeast of Skidmore.

Thunderstorm Wind, Nodaway

When
June 29, 6:13 AM CST to 6:15 AM CST
Where
Nodaway County, 5.04 mi WSW of Quitman
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.330, -95.160

Tree limbs on the order of 6 to 8 inches in diameter downed and corn flattened.

Thunderstorm Wind, Nodaway

When
June 29, 6:32 AM CST to 6:34 AM CST
Where
Nodaway County, 0.21 mi SSW of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.347, -94.872

Tree limbs on the order of 4 to 6 inches in diameter downed with power out in Maryville.

Thunderstorm Wind, Nodaway

When
June 29, 6:43 AM CST to 6:45 AM CST
Where
Nodaway County, 0.46 mi ENE of Ravenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.352, -94.672

Large tree branches downed in Ravenwood.

Thunderstorm Wind, Gentry

When
June 29, 6:48 AM CST to 6:50 AM CST
Where
Gentry County, 0.64 mi ESE of Stanberry
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.218, -94.538

Estimated 80 mph winds. Multiple trees and power lines downed across Stanberry.

Thunderstorm Wind, Gentry

When
June 29, 6:59 AM CST to 7:03 AM CST
Where
Gentry County, 0.13 mi SW of Albany
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.248, -94.331

Estimated 80 mph winds. Multiple trees and power lines downed across Albany.

Thunderstorm Wind, Harrison

When
June 29, 7:14 AM CST to 7:16 AM CST
Where
Harrison County, 4.4 mi N of Bethany Mem Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.343, -94.010

Two semi trucks overturned on Interstate 35.

Thunderstorm Wind, Harrison

When
June 29, 7:15 AM CST to 7:17 AM CST
Where
Harrison County, 0.27 mi SSW of Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.267, -94.033

Trees were downed and power went out across Bethany.

Thunderstorm Wind, Harrison

When
June 29, 7:15 AM CST to 7:17 AM CST
Where
Harrison County, 1.98 mi NNE of Bridgeport
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.195, -94.052

Mobile home was severely damaged. A roof was ripped from a metal building. Trees downed.

Thunderstorm Wind, Buchanan

When
June 29, 7:27 AM CST to 7:29 AM CST
Where
Buchanan County, 0.51 mi W of St Joseph
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.771, -94.859

Very large (up to 10 inches in diameter) tree limbs downed in St. Joseph.

Thunderstorm Wind, Grundy

When
June 29, 7:27 AM CST to 7:29 AM CST
Where
Grundy County, 2.22 mi E of (P35)spickard
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
40.247, -93.678

Max wind gust of 78 mph was recorded on a personal weather station west of Spickard.

Thunderstorm Wind, Grundy

When
June 29, 7:30 AM CST to 7:32 AM CST
Where
Grundy County, 0.72 mi SE of Spickard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.243, -93.590

Large tree branched were downed across Spickard along with power outages.

Thunderstorm Wind, Grundy

When
June 29, 7:30 AM CST to 7:32 AM CST
Where
Grundy County, 0.75 mi SW of Tindall
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.161, -93.609

Measured wind gust of 62 mph in Tindall.

Thunderstorm Wind, Mercer

When
June 29, 7:30 AM CST to 7:32 AM CST
Where
Mercer County, 0.86 mi SSE of Mill Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.309, -93.593

Large tree branches downed across Mill Grove.

Thunderstorm Wind, Mercer

When
June 29, 7:30 AM CST to 7:32 AM CST
Where
Mercer County, 0.86 mi SSE of Mill Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.309, -93.593

Large tree branches downed across Mill Grove.

Thunderstorm Wind, Buchanan

When
June 29, 7:32 AM CST to 7:34 AM CST
Where
Buchanan County, 2.84 mi ESE of Industrial City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.807, -94.799

Large tree branches downed across NE St. Joseph.

Thunderstorm Wind, Mercer

When
June 29, 7:50 AM CST to 7:52 AM CST
Where
Mercer County, 0.34 mi WSW of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.398, -93.586

Large tree branches downed across Princeton.

Thunderstorm Wind, Putnam

When
June 29, 8:14 AM CST to 8:16 AM CST
Where
Putnam County, 0.61 mi SW of Unionville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.474, -93.008

Large tree branches downed across Unionville.

Thunderstorm Wind, Adair

When
June 29, 8:32 AM CST to 8:34 AM CST
Where
Adair County, 0.86 mi SW of Irk Cannon Mem Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.093, -92.543

Measured wind gust of 64 mph at Kirksville Regional Airport.

Thunderstorm Wind, Livingston

When
June 29, 8:39 AM CST to 8:41 AM CST
Where
Livingston County, Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.750, -93.630

Healthy crop was knocked over by the wind. Estimated winds around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115298, 1115299, 1115301, 1115304, 1115305, 1115302, 1115927, 1115929, 1115931, 1115939, 1115955, 1115942, 1115960, 1115961, 1115967, 1115977, 1115972, 1115974, 1115989, 1115985.